South Colonie HS students sent to the hospital after us - NEWS10 ABC: Albany, New York News, Weather, Sports

South Colonie HS students sent to the hospital after using over the counter drug

Posted:

COLONIE, N.Y. – Three South Colonie High School girls were taken to the hospital Monday for possibly using an over the counter drug to get high.

Colonie Police Lieutenant Bob Winn said two 14-year-olds and one 15-year-old were taken to the hospital for non-life threatening treatment. Winn said this also happened to two other 15-year-olds on November 8. 

The South Colonie School District sent a letter home Monday informing parents they have become aware to the abuse of Coricidin over the past couple of weeks. 

Coricidin is an over-the-counter cough suppressant, but some teenagers refer to it as "Triple C."

"It's a very effective cough suppressant when used appropriately," Assemblyman John McDonald said. "The unfortunate part is, because of its chemical properties, when taken in excessive amounts, it can be very dangerous."

McDonald, who also owns Marra's Pharmacy in Cohoes, said the State Legislature recently passed a bill signed by Governor Cuomo prohibiting the sale of Coricidin to anyone under the age of 18 without a prescription.  The law will go into effect in March 2014.

McDonald said it's a local attempt at trying to curb a national problem.

"It's a safe product when used appropriately, but can cause dramatic differences and changes in people, specifically in kidney and liver function."

NEWS10 ABC spoke with the parent of a 14-year-old Colonie High School student who said her daughter was rushed to St. Peter's Hospital after taking 14 Coricidin pills.

"She was slurring her speech, her eyes were dilating in the back of her head and she couldn't go to the bathroom.  For a few minutes I left her, and when I came back she was on the floor.  She tried to get up off the floor and then she started hyperventilating."

The parent said one of her daughter's friends allegedly stole the medication from a store but is aware that kids don't have to go far to experiment.

"It could be any kind of medication in your cabinet.  You lock it up for your two-year-old; keep it safe and secure and away from your teenagers.  It's out of control.  I would never have thought a simple cold tablet would do this much damage."

Powered by WorldNow
     
NEWS10 ABC
341 Northern Boulevard
Albany, NY 12204
+(518) 436-4822
Powered by WorldNow
All content © Copyright 2000 - 2014 WorldNow and WTEN. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.